Alert archive / Virginia / Flash Flood Warnings in 2000
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2000, 3:46 PM EDT for Wythe County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2000, 3:46 PM EDT (19:46 UTC)
- Expired
- Jul 29, 2000, 5:45 PM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 291950 FFWRNK VAC197-292145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SAT JUL 29 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 545 PM EDT. * AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTH CENTRAL WYTHE COUNTY...OR ABOUT 11 MILES EAST OF SPEEDWELL...MOVING NORTHEAST AT 15 MPH. ALMOST ONE AND ONE HALF INCHES OF RAIN HAS FALLEN IN 30 MINUTES FROM THESE THUNDERSTORMS. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE CRIPPLE CREEK...ESPECIALLY BETWEEN SPEEDWELL AND THE NEW RIVER. THIS INCLUDES THE TOWN OF CRIPPLE CREEK. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLZOODING ALONG CRIIPLE CREEK. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:23 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 29, 2:23 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 223 PM EDT SAT JUL 29 2000 PERSISTANCE SEEMS THE BEST FORECAST...WITH MODELS GENERALLY IN AGREEMENT IN KEEPING 5H TROF LOCATED WEST OF THE MTNS OVER THE OH VLY/SRN GTLKS THROUGH MONDAY. 5H RIDGE DOES EDGE WWD WITH HGHTS RISING TO 588 MONDAY. APPEARS BEST CHANCE OF RAIN WILL LIE WEST OF BLUE RIDGE MTNS...ESPECIALLY IN SE WV. WILL GO 40/50 POPS SE WV TONIGHT/30 W OF BLUE RIDGE/20 POPS EVENING EAST...ALTHOUGH THINK PIEDMONT WILL NOT SEE MUCH. 40 POPS SUNDAY THROUGH MONDAY WEST OF BLUE RIDGE/30 EAST WITH A 40 ON MONDAY...AS SOME UPPER DYNAMICS AND MOISTURE PRESS FURTHER EAST. EXTENDED LOOKS MORE OF THE YSAME...WITH 5H TROF ACTUALLY WEAKENING SOME WEST OF APPS...BUT WITH HIGH BRINGING IN MOIST SOUTHERLY AIR...WILL KEEP THE GENERAL SUMMERTIME MENTION OF TSRA EACH AFTN. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. WHP
In the hours before
Special weather statement, Jul 29, 11:40 AM EDT, 4 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-292200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 AM EDT SAT JUL 29 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ...LOCALLY HEAVY DOWNPOURS LIKELY... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN SPREAD EASTWARD INTO THE PIEDMONT BY EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS...WHERE THE BEST POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS WITH SOME OF THE STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THE THUNDERSTORMS. RAINFALL RATES OF AROUND TWO INCHES AN HOUR ARE POSSIBLE...WHICH WILL CAUSE SUDDEN RISES ALONG SMALL STREAMS AND CREEKS...ESPECIALLY ACROSS AREAS THAT SAW HEAVY RAIN ON FRIDAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS THIS AFTERNOON. 10
Special weather statement, Jul 29, 12:01 PM EDT, 3 hours 45 minutes before
VAZ019-020-023-024-034-035-300600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1201 PM EDT SAT JUL 29 2000 THUNDERSTORMS WITH HEAVY RAIN WILL MARCH NORTH ACROSS THE REGION OVERNIGHT. SOME OF THE STRONGER STORMS WILL PRODUCE UP TO TWO INCH OF RAIN IN A HOUR. WATCH FOR PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND STREAMS COULD RAPIDLY RISE THIS MORNING. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:25 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 50 min |
| Jul 28, 9:25 PM EDT | Severe Thunderstorm Warning | RNK | City of Danville | 50 min |
| Jul 29, 5:22 PM EDT | Flash Flood Warning | RNK | Montgomery | 113 min |
Nearby
Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.